Alert archive / Maine / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 74, NWS Caribou, ME

August 4, 2007Aroostook County, Maine

NWS Caribou, ME issued this severe thunderstorm warning at Aug 4, 2007, 1:18 PM EDT for Aroostook County, Maine. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2007, 1:18 PM EDT (17:18 UTC)
Expired
Aug 4, 2007, 2:15 PM EDT
In force
57 min
Issued by
NWS Caribou, ME
Area
Counties, with a storm outline in the text

County Aroostook County, ME

The radar

The Caribou radar (KCBW), 92 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 5.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2007-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 495 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2007-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
495 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
646 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:49 AM EDT, 9 hours 29 minutes earlier.

Area forecast discussion, Aug 4, 3:49 AM EDT, 9 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
349 AM EDT SAT AUG 4 2007

.SYNOPSIS...
A COLD FRONT WILL SLOWLY PRESS ACROSS THE REGION TODAY AND SOUTH
OF THE AREA ON TONIGHT HIGH PRESSURE WILL BUILD ACROSS THE STATE
ON SUNDAY. THE HIGH WILL SLIDE EAST ON MONDAY. A COLD FRONT WILL
APPROACH MONDAY NIGHT AND MOVE THROUGH EARLY TUESDAY.
&&

.NEAR TERM /THROUGH TONIGHT/...
MAIN CONCERN TODAY INTO THE EVENING WILL BE THE POTENTIAL FOR
ANOTHER ROUND OF THUNDERSTORMS. SOME POSSIBLY BEING MARGINALLY
SVR.

THINGS ARE WINDING DOWN ATTM PER LATEST RADAR AND IR SATL IMAGERY
AS ACTIVITY MOVES INTO AREAS ALREADY WORKED OVER FROM EARLIER
CONVECTION. THINKING HERE IS THAT CLOUDS WILL THIN OUT ENOUGH THIS
MORNING TO ALLOW FOR SOME FOG DEVELOPMENT. COLD FRONT IS IN QUEBEC
ALIGNED W/UPPER SWLY FLOW AND SLOWLY MOVING E.

LATEST SHORT GUIDANCE SOUNDINGS POINT TO AIRMASS BECOMING
UNSTABLE AGAIN LATER THIS MORNING INTO THE AFTERNOON W/HIGHEST
INSTABILITY ACROSS THE NRN & ERN AREAS. UA ANAL INDICATES
ADDITIONAL COOLING IN THE MID/UPPER LVLS AS FRONT PRESSES E. LLVLS
STILL REMAIN ON THE WARM SIDE INTO EARLY AFTERNOON AND THEN BEGIN
TO COOL DOWN AS COLD FRONT PASSES THROUGH. DECIDED TO BOOST POPS
UP INTO HIGH CHC CATEGORY AND ENHANCE THE WORDING W/THUNDERSTORMS
CONTAINING SMALL HAIL AND GUSTY WINDS. INSTABILITY PARAMS SHOW DECENT
MUCAPES HITTING ABV 1500 J/KG...KIS NEARING 30 & SI GOING TO -2.
LAPSE RATES IN THE MID LVLS ARE FCST TO BE AROUND 6.2 C/KM AND
DECENT 0-6KM SHEAR OF 25 KTS. LOOKS LIKE 40 KT JET/VORTICITY MAX
FROM H7-H5 TO AID IN THE SHEAR. WOULD NOT BE SURPRISED TO SEE SOME
CELLS BECOME MARGINALLY SVR W/A PULSE TYPE OF ENVIRONMENT. THE
FACTOR LEADING AGAINST THIS WOULD BE LARGE AREA OF DRY AIR FROM
H7-H5 WORKING ITS WAY EWD THIS AFTERNOON. AT ANY RATE...THINGS
WILL NEED TO BE MONITORED.

ACTIVITY SHOULD DIMINISH THIS EVENING AS COLD FRONT PASSES THROUGH
THE REGION AND AIRMASS COOLS DOWN. CLEARING TO TAKE PLACE NEAR OR
AFT MIDNIGHT W/TEMPS FALLING BACK INTO THE 50S. TOOK PREV FCSTD
TEMPS AND JUST MADE ADJUSTMENTS INITIALLY TO MATCH LATEST OBS.
&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL BUILD IN FROM THE WEST SUNDAY...CREST OVER THE
STATE SUNDAY NIGHT THEN MOVE TO THE EAST MONDAY. LOW PRESSURE WILL
APPROACH THE REGION FROM THE WEST AND MOVE THROUGH NEW ENGLAND
MONDAY NIGHT INTO TUESDAY MORNING. HAVE ADJUSTED SKY GRIDS SUNDAY
TO BETTER FIT POPS...OTHERWISE NO OTHER CHANGES TO POP OR SKY
GRIDS. FOR WINDS HAVE USED MAV/MET AND NAM12 COMBINATION. HAVE
ALSO UPDATED TEMPERATURE AND DEW POINTS OVER THE COASTAL WATERS
WITH THE NAM12.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
THE NEXT SYSTEM TO APPROACH WILL COME ALONG ON WEDNESDAY WITH A
CHANCE FOR SHOWERS. LATEST MODELS SHOW BEST CHANCES FOR SHOWERS
WILL BE ACROSS DOWNEAST MAINE ON WEDNESDAY. HIGH PRESSURE SHOULD
RETURN FOR LATE IN THE WEEK.
&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
PRETTY MUCH VFR ATTM W/THE POTENTIAL FOR MVFR THIS MORNING DUE TO
SOME FOG. CONDITIONS COULD GO BRIEFLY TO MVFR THIS AFTERNOON AS
SHRA/TSRA MOVE THROUGH THE CWA MAINLY NRN SITES. LOOKING FOR VFR
CONDITIONS TONIGHT RIGHT INTO MONDAY. NEXT CHC FOR CONDITIONS TO
GO MVFR/IFR COULD COME LATE MONDAY NIGHT INTO TUESDAY AS LOW PRES
MOVES ACROSS THE REGION. &&

.MARINE...
STAYED THE COURSE W/CONDITIONS REMAINING BLO SCA.

SHORT TERM: WIND GRIDS GENERATED WITH A 50/50 CONSENSUS OF THE
NAM12 AND THE GFS THEN MANUALLY LOWERED TO ELIMINATE HIGH SPEED
BIAS DUE TO MARINE LAYER. FOR WAVES: WNA SOUTHEAST SWELL FIELD OF
1 TO 2 FEET LOOKS GOOD SUNDAY INTO TUESDAY. WIND WAVE GROUP LOOKS
OVERDONE...SO WILL MAKE NECESSARY REDUCING TO COMBINED SEA.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.

&&

NEAR TERM...HEWITT
SHORT TERM...MIGNONE
LONG TERM...BLOOMER/ALLEGRETTO
AVIATION...HEWITT
MARINE...HEWITT/MIGNONE
Hazardous weather outlook, Aug 4, 5:17 AM EDT, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
517 AM EDT SAT AUG 4 2007

ANZ050-MEZ001>006-010-011-015>017-029>032-050930-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
517 AM EDT SAT AUG 4 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN
MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATER THIS MORNING INTO THE
AFTERNOON. SOME THUNDERSTORMS COULD PRODUCE SMALL HAIL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ARE ENCOURAGED TO RELAY ANY WIND OR HAIL REPORT TO THE
NATIONAL WEATHER SERVICE IN CARIBOU.

HEWITT

In the hours before

Local storm report, Aug 4, 11:59 AM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
1159 AM EDT SAT AUG 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             FORT KENT               47.26N 68.59W
08/04/2007  E0.88 INCH       AROOSTOOK          ME   TRAINED SPOTTER

            NICKEL SIZE HAIL. WINDS MEASURED AT 60MPH.

&&

LA
Local storm report, Aug 4, 12:59 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CARIBOU ME
1259 PM EDT SAT AUG 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     HAIL             FORT KENT               47.26N 68.59W
08/04/2007  E0.88 INCH       AROOSTOOK          ME   TRAINED SPOTTER

            NICKEL SIZE HAIL. WINDS MEASURED AT 60MPH.

1215 PM     HAIL             SAINT AGATHA            47.24N 68.31W
08/04/2007  E1.75 INCH       AROOSTOOK          ME   TRAINED SPOTTER

            GOLF BALL SIZED HAIL REPORTED.

1240 PM     HAIL             GRAND ISLE              47.31N 68.15W
08/04/2007  E2.00 INCH       AROOSTOOK          ME   TRAINED SPOTTER

            HAIL UP TO 2 INCHES IN SIZE.

&&

LA

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 9:05 PM EDTAreal Flood AdvisoryCARHancock, Penobscot, Washington3 hr
Aug 3, 9:38 PM EDTSevere Thunderstorm WarningCARWashington37 min
Aug 3, 10:15 PM EDTSevere Thunderstorm WarningCARWashington15 min
Aug 4, 12:28 AM EDTMarine Weather StatementCAR62 min
Aug 4, 12:41 AM EDTSpecial Marine WarningCAR34 min
Aug 4, 3:35 AM EDTMarine Weather StatementCAR55 min
Aug 4, 5:31 AM EDTSevere Thunderstorm WarningCARHancock, Washington29 min
Aug 4, 5:43 AM EDTMarine Weather StatementCAR62 min
Aug 4, 11:39 AM EDTSevere Thunderstorm WarningCARAroostook66 min
Aug 4, 12:36 PM EDTTornado WarningCARAroostook24 min
Aug 4, 2:16 PM EDTSevere Thunderstorm WarningCARAroostook, Penobscot59 min
Aug 4, 2:43 PM EDTSevere Thunderstorm WarningCARAroostook62 min
Aug 4, 3:18 PM EDTSevere Thunderstorm WarningCARAroostook42 min
Aug 4, 3:43 PM EDTSevere Thunderstorm WarningCARAroostook47 min
Aug 4, 4:17 PM EDTAreal Flood AdvisoryCARAroostook58 min
Aug 4, 4:38 PM EDTSevere Thunderstorm WarningCARHancock, Washington38 min

Nearby

Severe Thunderstorm Warnings in Maine, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.